Klonopin, the brand name for the oral medication Clonazepam, is used to treat seizures and panic disorders, and is most commonly known to treat anxiety. Klonopin is an anti-anxiety and anticonvulsant and is the third most commonly prescribed benzodiazepine in the United States, behind Xanax and Ativan.
What Is Klonopin?
Klonopin, a benzodiazepine, is an anticonvulsant and anti-anxiety medication known generically as clonazepam, or a medication used to treat epilepsy and most commonly, anxiety.
Benzodiazepines are used to slow down the functions of the body and brain, calming the nerves. Klonopin works on chemicals in the brain that are out of balance.
Benzodiazepines are also a highly addictive class of drugs. Those who abuse Klonopin might use the drug to achieve a euphoric high. Abuse of Klonopin is especially common among those that abuse heroin and cocaine. While some abuse the drug illicitly, those who are prescribed Klonopin can even become addicted, since taking Klonopin increases tolerance rapidly. A medical professional should carefully prescribe the medication after determining that the benefits outweigh the risks. Combining Klonopin with other substances can be especially dangerous.
Signs And Symptoms Of Klonopin Abuse And Addiction
By taking Klonopin under the care of a medical professional, an individual might experience lessened anxiety and the prevention of seizures. But if an individual takes Klonopin without a prescription, they might experience lessened anxiety, but also a euphoric high. When combined with another drug like heroin or cocaine, the effects of Klonopin become more pronounced. Heroin might produce a heightened feeling of relaxation while taking Klonopin with cocaine might produce a combination of energy and a feeling of euphoria.
When a medical professional prescribes Klonopin, they will always monitor the patient for potential side effects and risks. When one abuses Klonopin, they run the risk of developing dangerous side effects without the care of a doctor.
Physical dependence refers to the inability to stop taking a drug, as the body has become dependent on it. Physical dependence can occur with or without a prescription. Abuse can occur when an individual attempts to self-treat symptoms with Klonopin. While one may feel they have symptoms of anxiety or panic that could be treated with the drug, taking Klonopin without the assistance of a medical professional is abuse.
The most common symptoms of Klonopin abuse are:
- taking Klonopin at the same time as other substances
- increased tolerance to Klonopin
- neglect of friends and family
- neglect of personal responsibilities
- withdrawal symptoms when attempting to stop using Klonopin
- irritability when unable to access Klonopin
- inability to stop taking Klonopin
Even when Klonopin is taken as a prescribed medication, there are specific side effects to look out for. It is important to stay alert and be aware of any potential negative symptoms.
The most common side effects of typical Klonopin use are:
- a headache
- nasal congestion
- poor coordination
- loss of appetite
- extreme fatigue
- loss of appetite
It is important to let a medical professional know if any of the above symptoms are experienced.
The Dangers Of Klonopin Abuse
There are additional, more dangerous side effects that can occur while taking Klonopin. A medical professional can help to assure that dangerous symptoms do not progress, and can administer treatment to prevent those symptoms.
Dangerous side effects include:
- bloody urine
- painful urination
- lower back or side pain
- mood shifts
- muscle pain
- slurred speech
- difficulty sleeping
- irregular heartbeat
- muscle tightness
- suicidal thoughts
- chest tightness
If any of these side effects are experienced, be sure to get in touch with a medical professional as soon as possible. Since Klonopin can cause dangerous symptoms such as an irregular heartbeat and suicidal thoughts, it is important to stay in contact with a doctor to be sure that those symptoms do not progress.
Without the contact of a medical professional, an individual who abuses Klonopin undergoes the risk of dangerous symptoms without medical support.
Tolerance is understood as the ability to take increased amounts of a drug. Often, this occurs when an individual desires the effects they initially experienced with Klonopin. Over time, these effects decrease, and more and more Klonopin must be ingested in order to achieve similar effects. Tolerance is especially dangerous and increases the chance of overdose.
Signs of Klonopin overdose include:
- loss of muscle coordination
- muscle weakness
- slowed reflexes
- slurred speech
- loss of consciousness
Klonopin Withdrawal And Detox
When an individual has become physically dependent on Klonopin, this means they cannot physically or mentally function without using the drug. When attempting to quit Klonopin, the individual may find that they go through a series of symptoms known as withdrawal. Withdrawal is the period of time during which a drug leaves the body. Withdrawal typically has uncomfortable symptoms, so it becomes easier to return to using the drug than to quit.
Physical dependence can occur even while under a doctor’s care. When physical dependence develops, one might take more and more of the drug, and attempt to obtain the drug illegally. Some “doctor shop,” or go to multiple medical professionals in order to acquire multiple prescriptions.
Withdrawal symptoms can also be dangerous. When going through the process of withdrawal, it is important to have the support of a medical professional, who can help to ease some of the symptoms or prevent worse symptoms from developing.
Symptoms of Klonopin withdrawal include:
- panic attacks
- mood changes
- stomach cramps
- suicidal thought
It is crucial to undergo the symptoms of withdrawal under the care of a medical professional, as some symptoms can turn deadly. A medical environment can help to assure the individual detoxifying from Klonopin can do so safely. Depending on the length of time and the amount of the drug taken, withdrawal can be more or less severe.
When the withdrawal period occurs in treatment, this is known as detoxification. A medical professional, who can provide treatment, medications, and general assistance throughout the process, always supervise the detoxification process. Since withdrawal can include dangerous symptoms such as suicidal thought and the possibility of seizures, it is especially important to be supervised by a medical professional while detoxifying from Klonopin.
Treatment For Klonopin Addiction
When one is physically dependent on a drug like Klonopin, it can be safer and healthier to gradually cease use of the drug over a period of time, a process known as “tapering.” This is safer than abruptly ceasing use of a drug because an abrupt shift in drug use can exacerbate symptoms of withdrawal.
In treatment, the process of detoxification occurs first—but this is not where treatment ends. The rest of the treatment process must follow detoxification.
Cognitive behavioral therapy is a therapeutic practice known to help patients learn positive coping mechanisms, as opposed to using when they experience thoughts and feelings that prompt them to use. Mental illness and drug use often occur at the same time, so it is important to treat both conditions concurrently. Positive mental health is crucial to living a healthy life, and it’s critical to address in therapy throughout the treatment and recovery process. Through behavioral therapy, one can learn to tackle life’s difficulty through positive coping mechanisms, rather than turning to drugs as a result.
In addition to behavioral therapy, treatment includes other offerings such as exercise, group therapy, medical support, and other activities.
By managing both mental illness and drug abuse, recovery from Klonopin abuse is possible.
Clonazepam – Webmd.com
Benzodiazepines – Dea.gov
Klonopin Drug – RXList.com
Klonopin – Drugs.com